Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 19, NWS Austin/San Antonio, TX

April 20, 2011Kinney County, Maverick County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 20, 2011, 10:57 PM CDT for Kinney County, Maverick County, Texas. It was in force for 63 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2011, 10:57 PM CDT (03:57 UTC)
Expired
Apr 21, 2011, 12:00 AM CDT
In force
63 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Kinney County, TX, Maverick County, TX

The radar

The Laughlin AFB radar (KDFX), 21 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 11:15 PM CDTHAIL 11 Sw Brackettville, TXQUARTER SIZE HAIL.
Apr 20, 11:30 PM CDTHAIL 2Brackettville, TXHALF DOLLAR TO HEN EGG SIZE HAIL REPORTED NEAR BRACKETTVILLE. DAMAGE TO CARS AND ROOF SHINGLES.
Apr 20, 11:36 PM CDTHAIL 1.75Brackettville, TXDIME TO GOLFBALL HAIL IN BRACKETTVILLE.
Apr 20, 11:50 PM CDTHAIL 1Brackettville, TXQUARTER SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 4.0 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2011-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1892 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2011-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1892 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
2209 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

665 
WUUS54 KEWX 210357
SVREWX
TXC271-323-210500-
/O.NEW.KEWX.SV.W.0019.110421T0357Z-110421T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1057 PM CDT WED APR 20 2011

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN KINNEY COUNTY...
  MAVERICK COUNTY...

* UNTIL MIDNIGHT CDT.

* AT 1053 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE 
  LOCATED ALONG A LINE EXTENDING FROM 7 MILES WEST OF SPOFFORD  
  TO NEAR EAGLE PASS...AND MOVING EAST AT 30 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE DARLING...BRACKETTVILLE AND
  ANACACHO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2945 10054 2920 10018 2874 10015 2864 10044
      2925 10066
TIME...MOT...LOC 0357Z 248DEG 27KT 2919 10049 2874 10039

$$
1 follow-up statement
674 
WWUS54 KEWX 210416
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1116 PM CDT WED APR 20 2011

TXC271-323-210500-
/O.CON.KEWX.SV.W.0019.000000T0000Z-110421T0500Z/
KINNEY TX-MAVERICK TX-
1116 PM CDT WED APR 20 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR MAVERICK AND SOUTHERN KINNEY COUNTIES...

AT 1113 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A LINE OF 
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN 
EXCESS OF 70 MPH...AND HAIL UP TO THE SIZE OF QUARTERS. THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES NORTH OF SPOFFORD 
TO 9 MILES NORTHEAST OF EAGLE PASS...MOVING NORTHEAST AT 25 MPH.

THE STRONGEST PART OF THESE THUNDERSTORMS SHOULD AFFECT HIGHWAY 131 
BETWEEN SPOFFORD AND BRACKETTVILLE BETWEEN 1120 PM AND 1150 PM.
OTHER LOCATIONS IN THE WARNING AREA INCLUDE BRACKETTVILLE AND 
ANACACHO.

LAT...LON 2945 10054 2920 10018 2874 10015 2864 10044
      2925 10066
TIME...MOT...LOC 0413Z 244DEG 21KT 2924 10043 2879 10033

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 10:46 PM CDT, 11 minutes earlier.

Area forecast discussion, Apr 20, 10:46 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1046 PM CDT WED APR 20 2011

.UPDATE...
LATE THIS EVENING...A SMALL CLUSTER OF SEVERE THUNDERSTORMS
SPAWNED FROM WARM AIR INSTABILITY AND A BOUNDARY LEFT FROM
CONVECTION OVER THE BURRO MOUNTAINS. THIS HAS REFOCUSED SLIGHT
RAIN CHANCES SOUTH OF HIGHWAY 90 FOR THE NEXT FEW HOURS. THESE
STORMS TYPICALLY WEAKEN QUICKLY AFTER CROSSING THE RIO GRANDE AS
SPC TOOLS SHOW HIGHEST CAPES WEST OF THE RIO STILL. SLIGHT RAIN
CHANCES WERE ADDED EASTWARD TOWARD HDO DUE TO THIS DEVELOPMENT...
BUT CONVECTION FROM THIS INSTABILITY IS NOT EXPECTED TO REACH AS
FAR EAST AS SAT OVERNIGHT. HOWEVER...LIGHT SHOWERS DUE TO A
BUOYANT LAYER BELOW THE CAP COULD DEVELOP ALONG AND EAST OF
I-35...AND A WEAK BOUNDARY DROPPING OUT OF CENTRAL TX COULD
ENHANCE THE LIGHT SHOWERS FOR EASTERN COUNTIES OVERNIGHT.

&&

.PREV DISCUSSION... /ISSUED 834 PM CDT WED APR 20 2011/

UPDATE...
THUNDERSTORM CONTINUES TO FOCUS TO THE NORTHWEST OF OUR SOUTHERN
EDWARDS PLATEAU COUNTIES. POPS TRIMMED FURTHER TO REMOVE MENTION
OF RAIN CHANCES FOR THE EASTERN HILL COUNTRY. POPS WERE INCREASED
TO MENTION SEVERE STORMS POSSIBLE ALONG THE RIO GRANDE AS SOME OF
THE STORMS ROLLING OFF THE MOUNTAIN TOPS IN MEXICO ARE REFIRING AT
LOWER ELEVATIONS WEST OF EAGLE PASS. PRIMARY SEVERE THREAT FOR
MAVERICK COUNTY WOULD BE FOR STRONG WINDS WITH SOME HAIL ALSO
POSSIBLE.

PREV DISCUSSION... /ISSUED 741 PM CDT WED APR 20 2011/

UPDATE...
THUNDERSTORM FOCUS CONTINUES TO CONCENTRATE WESTWARD WHERE THERE
ARE GOOD TEMPERATURE CONTRASTS ACROSS THE SURFACE BOUNDARY...OR OVER
THE SOUTHERN EDWARDS PLATEAU. RAIN MENTION WAS CONTRACTED TO THE
WATCH AREA AND LOWERED SOME IN THIS UPDATE. ANOTHER UPDATE IS PLANNED
IN AN HOUR OR SO TO CLEAR SOME WATCH COUNTIES OVER THE EASTERN
HILL COUNTRY...BUT PREFER TO WAIT ANOTHER 45 MINUTES TO AN HOUR TO
BE SURE.

PREV DISCUSSION... /ISSUED 551 PM CDT WED APR 20 2011/

AVIATION...
A WEAK FRONTAL BOUNDARY ACROSS CENTRAL TX WAS PRODUCING A CLUSTER
OF TSRA ACROSS THE NRN HILL COUNTRY THAT WERE BUILDING SOUTH AND
SOUTHWESTWARD THIS EVENING. WARM MOIST SELY LOW LEVEL WINDS WERE
FEEDING INTO THESE THUNDERSTORMS. OTHERWISE VFR CONDITIONS THIS
EVENING WILL PREVAIL EXCEPT FOR THE ISOLD-SCT TSRA(A FEW SEVERE)
DRIFTING SOUTHWARD INTO THE HILL COUNTRY...BUT MOST LIKELY
REMAINING NORTH OF THE TAF SITES...AND THEREFORE HAVE NOT INCLUDE
IN ANY OF THE TAFS AT THIS TIME. THE TSRA WILL GENERALLY DISSIPATE FROM
03Z-04Z WITH LOSS OF HEATING. MVFR CIGS DEVELOPING 04Z-05Z AS THE
MOIST GULF AIR FEEDS INTO THE AREA AND TEMPERATURES COOL AND MVFR
CONTINUING THRU ABOUT 15Z- 17Z...THEN LIFTING TO VFR MOST AREAS BY
17Z. SELY WINDS 10-20 KNOTS ON THURSDAY.

PREV DISCUSSION... /ISSUED ISSUED BY NATIONAL WEATHER SERVICE CORPUS CHRISTI TX/

DISCUSSION...MAIN SHORT TERM CONCERN IS ON STRONG CONVECTION
ALONG A STALLED FRONTAL BOUNDARY LAID OUT ACROSS CENTRAL TEXAS.
CONVECTION WILL FOCUS WHERE CAP EROSION HAS BEEN THE MOST
SUCCESSFUL...MAINLY OVER THE WESTERN AND NORTHERN HILL COUNTRY.
MAIN THREATS WITH THIS CONVECTION ARE LARGE HAIL AND DAMAGING
WINDS.

EXPECT CONVECTION TO LOSE ITS PUNCH AFTER SUNSET WITH LOSS OF
HEATING. JUST SLIGHT CHANCES FOR THUNDER WILL PERSIST THROUGH THE
MIDNIGHT HOUR BEFORE THE BOUNDARY BEGINS TO LIFT NORTHWARD AWAY
FROM US...TAKING FOCUS WITH IT. SOME LOW STRATUS WILL DEVELOP OVER
MUCH OF THE AREA AROUND AND AFTER MIDNIGHT...HELPING TO KEEP
TEMPERATURES A GOOD TEN TO FIFTEEN DEGREES ABOVE NORMAL OVERNIGHT.

THE REST OF THE FORECAST IS MUCH LESS EXCITING AS RIDGING BUILDS
IN AND THE CAP STRENGTHENS. GFS BRINGS IN A WEAK WAVE EARLY NEXT
WEEK...BUT TIMING AND STRENGTH ARE STILL VERY MUCH IN QUESTION SO
WILL FAVOR ONGOING FORECAST FOR CONTINUITY. THE PATTERN OF WELL
ABOVE NORMAL TEMPERATURES APPEARS LIKELY TO CONTINUE WELL INTO
NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              71  89  72  90  72 /  10  10  -   -   -
AUSTIN BERGSTROM INTL AIRPORT  72  89  70  90  71 /  10  10  -   -   -
NEW BRAUNFELS MUNI AIRPORT     72  92  71  90  72 /  10  10  -   -   -
BURNET MUNI AIRPORT            69  86  70  88  70 /  10  10  -   10  -
DEL RIO INTL AIRPORT           73  91  71  91  70 /  20  -   -   -   -
GEORGETOWN MUNI AIRPORT        69  87  71  90  71 /  10  10  -   10  -
HONDO MUNI AIRPORT             73  91  72  93  71 /  10  10  -   -   -
SAN MARCOS MUNI AIRPORT        73  90  72  91  73 /  10  10  -   -   -
LA GRANGE - FAYETTE REGIONAL   73  88  72  89  73 /  10  10  -   -   -
SAN ANTONIO INTL AIRPORT       73  90  73  90  72 /  10  10  -   -   -
STINSON MUNI AIRPORT           74  91  73  92  72 /  10  10  -   -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...01
SYNOPTIC/GRIDS...18
PUBLIC SERVICE/DATA COLLECTION...22
Hazardous weather outlook, Apr 20, 8:46 PM CDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
846 PM CDT WED APR 20 2011

TXZ171>173-183>194-202>209-217>225-228-211200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
846 PM CDT WED APR 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...
ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE
VAL VERDE AND EDWARDS COUNTIES...AND THE RIO GRANDE PLAINS UNTIL
AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
ELEVATED FIRE WEATHER CONDITIONS ACROSS THE EDWARDS PLATEAU AND
THE RIO GRANDE PLAINS MONDAY AND TUESDAY AFTERNOON DUE TO BREEZY
AND DRY CONDITIONS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Apr 20, 6:07 PM CDT, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
607 PM CDT WED APR 20 2011

TXZ184-186-210000-
EDWARDS-KERR-
607 PM CDT WED APR 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KERR AND
NORTHEASTERN EDWARDS COUNTIES UNTIL 700 PM CDT...

AT 605 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR ROOSEVELT...OR 13 MILES WEST OF JUNCTION...
MOVING SOUTHWEST AT 15 MPH.

THIS STORM WILL MOVE TO NEAR TELEGRAPH...IN KIMBLE COUNTY...BEFORE
ENTERING THE NORTHEASTERN PART OF EDWARDS COUNTY BY AROUND 7 PM. IF
THE STORM MAINTAINS ITS CURRENT STRENGTH...A SEVERE THUNDERSTORM
WARNING MAY BE ISSUED FOR THE THREAT OF VERY LARGE HAIL AND DAMAGING
WINDS.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL STRETCHES OF HIGHWAY 377 IN EXTREME NORTHERN EDWARDS
COUNTY  AND HIGHWAY 83 IN NORTHWESTERN KERR COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Special weather statement, Apr 20, 6:48 PM CDT, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
648 PM CDT WED APR 20 2011

TXZ184-210030-
EDWARDS-
648 PM CDT WED APR 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN EDWARDS COUNTY UNTIL 730
PM CDT...

AT 644 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM IN KIMBLE AND SUTTON COUNTIES LOCATED 5 MILES
WEST OF ROOSEVELT...OR 22 MILES WEST OF JUNCTION...MOVING SOUTHWEST
AT 10 MPH.

THE STORM COULD MOVE INTO NORTHERN PARTS OF EDWARDS COUNTY...
AFFECTING RURAL AREAS ALONG HIGHWAYS 55 AND 377 AFTER 730 PM. IF
THIS STORM MAINTAINS ITS INTENSITY...A WARNING MAY BECOME NECESSARY
FOR THE THREAT OF VERY LARGE HAIL...DAMAGING WINDS...AND TORNADOES.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Special weather statement, Apr 20, 9:39 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
939 PM CDT WED APR 20 2011

TXZ183-202-217-210345-
KINNEY-MAVERICK-VAL VERDE-
939 PM CDT WED APR 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR MAVERICK...SOUTHWESTERN KINNEY
AND EXTREME SOUTHERN VAL VERDE COUNTIES UNTIL 1045 PM CDT...

AT 937 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES WEST OF QUEMADO...MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  QUEMADO...
  NORMANDY...
  LAUGHLIN AFB AUX FIELD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 10:10 PM CDTSevere Thunderstorm WarningEWXKinney, Maverick50 min
Apr 20, 11:41 PM CDTSevere Thunderstorm WarningEWXKinney, Maverick, Uvalde, Zavala53 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.